Ohio, 2006

Winter Storm in Ohio, February 4 to 5, 2006

February 4 to 5, 2006 · NWS CLE · 9 events in 9 counties and zones

An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low changed to snow during the middle part of the day on the higher terrain of north-central Ohio.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$660,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low changed to snow during the middle part of the day on the higher terrain of north-central Ohio. This transition didn't occur until after sunset in Northeast Ohio. The snow became lake enhanced and picked up in intensity during the morning hours of the 5th. Visibilities at times were near zero with snowfall rates in excess of an inch per hour. Very gusty westerly winds accompanied the snow and caused much blowing and drifting. The snow eventually tapered to flurries late in the day on the 5th. Generally, 6 to 8 inches of snow fell on north-central Ohio with 6 to 12 inches in the Northeast Ohio snowbelt. Officially, 8.5 inches of snow was measured at Mansfield Lahm Airport (Richland County) with a maximum of 12.3 inches at Thompson (Geauga County). Dozens of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 6:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 4, 6:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
655 AM EST SAT FEB 4 2006

.AVIATION(12Z-12Z)...
HAVE ONLY MADE TWEAKS TO PREVIOUS FORECAST AS LOW IS EXPECTED TO
MOVE NORTH THROUGH EAST CENTRAL OH TODAY.  THAT ALLOWS FOR THE
EARLIEST CHANGEOVER TO SN FOR WESTERN OHIO WITH NORTH-CENTRAL OHIO
QUESTIONABLE BY AFTERNOON AND EASTERN OHIO WAITING UNTIL CLOSER TO
MIDNIGHT.  GENERALLY HAVE IFR CONDITIONS FOR THE MODERATE RAIN AND
LIFR FOR THE MORE MODERATE SNOWS.  MODERATE TO HEAVY SNOW
ACCUMULATIONS POSSIBLE AND A WSW HAS BEEN ISSUED.  THE SNOW WILL BE
OF THE HEAVY/WET VARIETY BUT BLOWING/DRIFTING OF SNOW WILL STILL BE
A CONCERN AS WINDS PICK UP ESPECIALLY THIS EVENING AND OVERNIGHT TO
30KT+.

&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
MODELS COMING INTO AGREEMENT WITH THE LOW MOVING UP THROUGH EASTERN
OHIO...THE GFS AND 06Z NAM SEEMS TO HAVE THE BEST HANDLE ON THE LOW
MOVING INTO NORTHEAST OHIO THIS EVENING. PROBLEM IS HOW QUICKLY THE
SNOW WILL SWITCH TO SNOW. WITH PLENTY OF UVV IT SHOULD HAPPEN
QUICKLY.THE CONCERN IS NAM AND GFS HAS COLD TEMPERATURES AT 850 MB
BUT LOW LEVEL THICKNESS IS ABOVE 1300. WITH PLENTY OF UVV THIS LOW
LEVEL THICKNESS SHOULD NOT BE A PROBLEM. A GOOD DEFORMATION ZONE
MOVES INTO NW OHIO THIS AFTERNOON AND THE MODELS SHOW THE HEAVIEST
SNOW FROM THE ISLANDS SOUTH MARION COUNTY. LORAIN COUNTY TO THE
MANSFIELD AREA IS A TOUGH CALL IF THE SNOW STARTS LATE. THE AMOUNT
OF SNOW TONIGHT IS TOUGH AS THE LOW MOVES NORTH. LAKE EFFECT SHOULD
START ON SUNDAY AS 850 MB AND LAKE TEMPERATURE DIFFERENCE APPROACHES
15C.  FALLING TEMPERATURES TODAY MAINLY WEST AND CENTRAL.

PATCHY DENSE FOG EARLY WILL GO AWAY BY 11Z AS CLOUDS AND PCPN SPREAD
IN. FLOODING IN THE EASTERN CWA SHOULD NOT BE A PROBLEM AS RAINFALL
COULD BE UP TO AN INCH...ONE HOUR FLOOD GUIDANCE IS OVER AN INCH AS
IS 3 HOUR FLOOD GUIDANCE. THE SITUATION WILL HAVE TO BE WATCHED.
&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
A TRANSITION BETWEEN THE SYNOPTIC SNOW TO SYNOPTIC SLASH LAKE
ENHANCED SNOW AND THEN TO PURE LAKE EFFECT WILL OCCUR SUNDAY NIGHT
INTO MONDAY AS DEEP LOW GRADUALLY PULLS OUT TO THE NORTHEAST.  DEEP
SYNOPTIC MOISTURE WILL BE PRESENT SUNDAY NIGHT AND MONDAY WITH BEST
SNOW GROWTH POTENTIAL EXTENDING DEEP INTO THE 90 PERCENT RELATIVE
HUMIDITY AND AREA OF UPWARD VERTICAL MOTION.  I AM ANTICIPATING THAT
WITH STRONG COLD AIR ADVECTION TAKING PLACE SUNDAY NIGHT INTO MONDAY
THAT THE SCENARIO IS PRIMED FOR A SIGNIFICANT LAKE EFFECT EVENT.

LAKE IS WIDE OPEN WITH WATER TEMPERATURES IN THE MIDDLE 30S
PRODUCING LAKE INDUCE CAPES OF BETWEEN 200 AND 240.  FLOW SHOULD
BECOME WELL ALIGNED TO PRODUCE SOME INTENSE SNOW BANDS ACROSS
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

OTHER PROBLEM TO DEAL WITH IS MOMENTUM TRANSFER SUGGESTS WINDS
MIXING DOWN TO SURFACE AT 20 TO 25 KNOTS WHICH WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW SUNDAY NIGHT INTO
MONDAY.  LAKE SHORE AREAS WILL BE WORSE WITH WINDS MIXING DOWN AT 35
KNOTS AT TIMES.

I DID NOT FORGET ABOUT THE REST OF THE AREA.  SYNOPTIC SNOWS WILL
GRADUALLY END FROM WEST TO EAST ACROSS THE AREA AND SCATTERED SNOW
SHOWERS WILL CONTINUE ACROSS THE AREA INTO TUESDAY.

ANOTHER CLIPPER SYSTEM WILL APPROACH THE AREA FOR WEDNESDAY AND
THURSDAY AND BRING A REINFORCING SHOT OF COLD AIR INTO THE AREA AND
MORE INITIAL SYNOPTIC SNOW AND THEN LAKE EFFECT SNOW TO FOLLOW.  I
WILL KEEP MENTION OF SNOW SHOWERS THROUGH THE END OF THE PERIOD OVER
NORTHEAST PORTIONS OF THE FORECAST AREA AND BASICALLY SCATTERED
FLURRIES ELSEWHERE.

1000 TO 850 MB THICKNESS INDICATE MAX MIN TEMPERATURES THROUGH THE
PERIOD WILL BE RUNNING FAIRLY CLOSE TO MEX GUIDANCE TEMPERATURES
WITH A FEW TWEEKS.
&&

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...WINTER STORM WARNING AND ADVISORY FOR THE AREA.
.PA...WINTER STORM WARNING TONIGHT THROUGH MONDAY.

&&

SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...OUDEMAN
Hazardous weather outlook, Feb 4, 6:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EST SAT FEB 4 2006

OHZ003-006>010-017>020-027>030-036-037-051130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THROUGH TONIGHT. THE RAIN WILL CHANGE TO SNOW
THIS MORNING AND THE SNOW BY DAYBREAK SUNDAY COULD RANGE FROM 4 TO
8 INCHES. IT WILL BE WINDY TONIGHT WITH BLOWING AND DRIFTING SNOW
CAUSING POOR DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME BLOWING AND DRIFTING SNOW WILL PERSIST ON SUNDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ021>023-031>033-038-047-051130-
SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-KNOX-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO AND NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AS 2 TO 5
INCHES OF SNOW MAY FALL. RAIN TODAY COULD BE UP TO AN INCH AND
CAUSE SOME PONDING OF WATER ON ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME BLOWING AND DRIFTING SNOW MAY OCCUR ON SUNDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ011>014-089-PAZ001>003-051130-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR TONIGHT AS 4 TO 6 INCHES OF SNOW COULD
FALL ALONG WITH SOME BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNING CONTINUES AS LAKE EFFECT SNOW SHOWERS AND
SQUALLS DEVELOP. GUSTY WINDS WILL CONTINUE CAUSING BLOWING AND
DRIFTING SNOW. SOME LOCATIONS COULD ACCUMULATE UP TO 2 FEET OF
SNOW BY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-051130-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNING THROUGH LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Ashland

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Ashland forecast zone
Property damage
$60,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Winter Storm, Ashtabula

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Crawford forecast zone
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Winter Storm, Cuyahoga

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$65,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Winter Storm, Erie

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Erie forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Winter Storm, Geauga

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Geauga forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Winter Storm, Huron

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Huron forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Lake forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
February 4, 11:00 AM EST to February 5, 9:00 PM EST
Where
Richland forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492360, 5492361, 5492362, 5492363, 5492364, 5492365, 5492366, 5492367, 5492368.